Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 229, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2018, 12:03 PM CDT for Bottineau County, Renville County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2018, 12:03 PM CDT (17:03 UTC)
- Expired
- Jul 22, 2018, 12:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bottineau County, ND, Renville County, ND
The radar
The Minot AFB radar (KMBX), 39 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 5.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WUUS53 KBIS 221703
SVRBIS
NDC009-075-221800-
/O.NEW.KBIS.SV.W.0229.180722T1703Z-180722T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1203 PM CDT SUN JUL 22 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Western Bottineau County in north central North Dakota...
Eastern Renville County in north central North Dakota...
* Until 100 PM CDT.
* At 1203 PM CDT, severe thunderstorms were located along a line
extending from near Antler to 4 miles northeast of Carpio, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Antler around 1210 PM CDT.
Lansford around 1230 PM CDT.
Glenburn around 1235 PM CDT.
Maxbass around 1250 PM CDT.
Other locations impacted by these severe thunderstorms include
Loraine, Landa, Grano and Eckman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
4846 10177 4900 10152 4900 10077
TIME...MOT...LOC 1703Z 244DEG 30KT 4898 10134 4849 10165
HAIL...1.25IN
WIND...60MPH
$$
AYD4 follow-up statements
094
WWUS53 KBIS 221713
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1213 PM CDT SUN JUL 22 2018
NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1213 PM CDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...
At 1213 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Antler to 8 miles northwest of Minot
Air Force Base, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Westhope around 1225 PM CDT.
Glenburn around 1235 PM CDT.
Other locations impacted by these severe thunderstorms include Eckman
and Landa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
4846 10166 4900 10138 4900 10077
TIME...MOT...LOC 1713Z 261DEG 29KT 4898 10119 4849 10150
HAIL...1.25IN
WIND...60MPH
$$
AYD075
WWUS53 KBIS 221724
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1224 PM CDT SUN JUL 22 2018
NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1224 PM CDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...
At 1224 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Westhope to 4 miles west of Glenburn,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Westhope around 1230 PM CDT.
Other locations impacted by these severe thunderstorms include Eckman
and Landa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
4846 10149 4900 10121 4900 10077
TIME...MOT...LOC 1724Z 257DEG 29KT 4900 10100 4851 10132
HAIL...1.25IN
WIND...60MPH
$$
AYD278
WWUS53 KBIS 221735
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1235 PM CDT SUN JUL 22 2018
NDC009-075-221800-
/O.CON.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1235 PM CDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR WESTERN BOTTINEAU AND SOUTHEASTERN RENVILLE COUNTIES...
At 1235 PM CDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Westhope to Glenburn, moving east
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
western Bottineau and southeastern Renville Counties, including the
following locations... Eckman and Landa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
4846 10137 4900 10117 4900 10077
TIME...MOT...LOC 1735Z 255DEG 30KT 4900 10087 4851 10119
HAIL...1.00IN
WIND...60MPH
$$
AYD481
WWUS53 KBIS 221745
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1245 PM CDT SUN JUL 22 2018
NDC009-075-221754-
/O.CAN.KBIS.SV.W.0229.000000T0000Z-180722T1800Z/
Bottineau ND-Renville ND-
1245 PM CDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOTTINEAU AND
SOUTHEASTERN RENVILLE COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail,
gusty winds to 40 mph, heavy rain, and dangerous lightning are still
possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4863 10102 4863 10106 4858 10106 4846 10114
4846 10137 4900 10117 4900 10077
TIME...MOT...LOC 1742Z 244DEG 30KT 4903 10079 4854 10111
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:02 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 22, 11:02 AM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 1102 AM CDT Sun Jul 22 2018 .UPDATE... Issued at 1102 AM CDT Sun Jul 22 2018 Latest surface analysis and visible satellite imagery loop suggests that the surface cold front has now shifted into western North Dakota, based on pressure rises and wind shifts. A sharp density gradient/dewpoints, still lags behind the front, as dewpoints remain in the mid 60s along and behind the wind shift and then sharply drops into the 40s over north central Montana. Expect this density gradient to accelerate this afternoon as northwest winds increase into western ND from eastern Montana. More stable air is already being advected into western ND as precipitation and lightning strikes are waning. An area of stratus from Newtown to Killdeer and into Dickinson is slowly shifting south and east. Will monitor the stratus as it slowly edges closer into south central ND. If it makes it this far south and east, it will have an impact on overall heating and amount of instability this afternoon. Overall, still appears the greatest threat for severe weather will lay between Bismarck, Carrington, and Jamestown including all areas south of these cities. Much lesser threat north with clouds tempering the instability field, and if something does materialize here, it should favor the early afternoon. With the cold front remaining west of the James River Valley this afternoon, sunshine and greater instability will build resulting in a late afternoon and evening severe weather event here. Will be sending up a weather balloon for a special 18Z release. UPDATE Issued at 846 AM CDT Sun Jul 22 2018 Latest water vapory imagery shows the main 500mb trough still back across north central and southwest Montana. Surface cold frontal position per wind shifts and pressure rises still a bit diffuse due to the influence of ongoing convection in northeastern Montana, northwest ND, and southeastern Saskatchewan. It does appear the front is in the vicinity of Crosby to Watford City, then snaking back into Glendive and Miles City, Montana. Expect the front to reach a Portal to Dickinson position by 18z, then from a Westhope to Bismarck line by 21z, and from Fessenden to Wishek by 00Z. Multiple shortwaves ahead of the trough along with the nose of a 100kt 300mb jet punching into northeastern Mt continues to generate an area of showers/thunderstorms northwestern ND. The CAMS for the most part initialize this precipitation area well and continue to shift it along and just south of the northern border. Current forecast has this handled well. Previous discussion for severe weather this afternoon remains on track. UPDATE Issued at 627 AM CDT Sun Jul 22 2018 Convection over northeast Montana has started to creep into western North Dakota, so have adjusted precipitation chances a bit. Otherwise, remainder of forecast continues to be on track. && .SHORT TERM...(Today and tonight) Issued at 329 AM CDT Sun Jul 22 2018 Current surface analysis places low over Saskatchewan with cold front sliding into eastern Montana. Upper level analysis places low along the Alberta/Saskatchewan border with a variety of strong short waves rotating around it, while ridge stretches from the southern Rockies northward towards the Red River Valley. The continuation of overnight convection remains over north central into northeast South Dakota, while the next round of convection affiliated with the aforementioned cold front and strong short wave now is sliding through southern Saskatchewan into northeastern Montana. For today, system continues to progress eastward through the day. This morning most storms should remain over northern locations, though will spread towards the south in the afternoon as the front continues its east/southeasterly progression. Models have been consistent with showing plenty of deep layer shear (~40 to 50 kts 0-6km) and enhanced instability, so by this afternoon as storms work through the central part of the state and start expanding southward a severe threat will develop. Latest sounding analysis also indicates some strengthening low level shear as storms approach the James River Valley, which brings a concern for a storm or two possibly becoming tornadic. Also, this area continues to show enhanced precipitable water values of 1.5 inches or greater which could bring a localized heavy rain threat. By late this evening storms should be pushed off to the east of the area. .LONG TERM...(Monday through Saturday) Issued at 329 AM CDT Sun Jul 22 2018 Generally west to northwest flow expected through the long term bringing cooler than average temperatures along with precipitation chances from time to time. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1102 AM CDT Sun Jul 22 2018 A cold front will slowly move from west to east this afternoon and evening, invoking a windshift from south to west and then northwest. The cold front is already moving through KISN/KDIK as of this writing, which should end the threat for thunderstorms. However, KMOT/KBIS/KJMS will see a threat for thunderstorms this afternoon, while KJMS will continue a threat through early evening. The 18z Tafs reflect this. Some thunderstorms will be severe. Clearing conditions push from west to east later this afternoon through early tonight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KS SHORT TERM...JJS LONG TERM...JJS AVIATION...KS
Hazardous weather outlook, Jul 22, 11:20 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1120 AM CDT Sun Jul 22 2018 NDZ004-005-012-013-020>023-025-034>037-045>048-050-051-231630- Bottineau-Rolette-McHenry-Pierce-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1120 AM CDT Sun Jul 22 2018 /1020 AM MDT Sun Jul 22 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected today into this evening. Some storms could become severe with large hail to golf ball size, and damaging winds near 65 mph. A tornado or two will also be possible, with the greatest chances over the James River Valley. Also, there is a possibility for locally heavy rainfall. The storms will push east of the area by late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NDZ001>003-009>011-017>019-031>033-041-042-231630- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Golden Valley-Billings-Stark-Hettinger-Grant- 1120 AM CDT Sun Jul 22 2018 /1020 AM MDT Sun Jul 22 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible today. A storm or two may become severe with quarter size hail and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. NDZ040-043-044-231630- Slope-Bowman-Adams- 1020 AM MDT Sun Jul 22 2018 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Widespread hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Occasional thunderstorm chances return to western and central North Dakota for much of the upcoming work week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KS
In the hours before
Special weather statement, Jul 22, 11:36 AM CDT, 27 minutes before
Special Weather Statement National Weather Service Bismarck ND 1136 AM CDT SUN JUL 22 2018 NDZ003-011-221700- Ward ND-Renville ND- 1136 AM CDT SUN JUL 22 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARD AND WESTERN RENVILLE COUNTIES UNTIL NOON CDT... At 1136 AM CDT, strong thunderstorms were located along a line extending from near Sherwood to 5 miles north of Donnybrook. Movement was northeast at 35 mph. Penny size hail will be possible with these storms. Locations impacted include... Sherwood, Greene, Tolley, Loraine and Grano. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4900 10151 4855 10159 4856 10197 4899 10182 TIME...MOT...LOC 1636Z 233DEG 30KT 4896 10168 4858 10188 AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:12 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, Slope | 48 min |
| Jul 21, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 36 min |
| Jul 21, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn | 64 min |
| Jul 21, 8:14 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 31 min |
| Jul 22, 11:36 AM CDT | Special Weather Statement | BIS | Renville | 24 min |
| Jul 22, 12:47 PM CDT | Special Weather Statement | BIS | Bottineau | 13 min |
| Jul 22, 3:25 PM CDT | Special Weather Statement | BIS | Wells | 20 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.